Alert archive / Indiana / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 21, NWS Paducah, KY

February 27, 1996Warrick County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at Feb 27, 1996, 2:45 PM CST for Warrick County, Indiana. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 27, 1996, 2:45 PM CST (20:45 UTC)
Expired
Feb 27, 1996, 3:30 PM CST
In force
45 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Warrick County, IN

What was reported inside it

TimeReportWhereRemark
Feb 27, 3:35 PM CSTHail 0.75Newburgh, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1996-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1996-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KPAH 272046 RRA
SVRPAH
INC173-272130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CST TUE FEB 27 1996
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  330 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST INDIANA
 
   ...WARRICK COUNTY
 
A SEVERE THUNDERSTORM IS EXPECTED TO MOVE THROUGH DEGONIA AND TENNYSON
IN BY ABOUT 3 PM CST. AT 245 PM CST...DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM NEAR BOONVILLE...20 MILES EAST OF EVANSVILLE. THE STORM WAS
MOVING EAST AT 35 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
SHANKLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 1:04 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Feb 27, 1:04 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CST TUE FEB 27 1996

KPAH 88D SHOWS STORMS FIRING ALONG COLD FRONT IN SOUTHEAST MISSOURI (SEMO).
LOW CLOUDS & CIGS WITH SCATTERED SHOWERS BEING REPORTED BEHIND FRONT.
POST FRONTAL WEATHER WILL BE DRAMATIC CHANGE- ARCTIC BLAST.  TRAJECTORIES
BRING PARCELS WEDNESDAY MORNING IN FROM CENTRAL PLAINS.  EAST KANSAS TEMPS
ARE IN THE UPPER 20S THIS AFTERNOON.  NGM GRIDDS SHOW 1000-850 LAYER
AVERAGE RELATIVE HUMIDITY GOING FROM +80% THIS AFTERNOON TO <30% WEDNESDAY
(WED) MORNING.  >50% VALUES MOVE INTO SOUTH ILLINOIS DURING AFTERNOON.
STL/MEM FOUS DATA SHOWS INCREASING DOWNWARD VERTICAL VELOCITIES UNTIL
NOON (STL) /MIDNIGHT THURSDAY (MEM).  FOR TONIGHT...WITH GENERAL DRYING
TREND & SINKING MOTION MOST EVIDENT IN SOUTHEAST MISSOURI (SEMO) AND WEST
KENTYCKY (WKY)...EXPECT SOME MORNING SUNSHINE IN SEMO / FAR WKY/ SOUTHWEST
ILLINOIS....WITH LOWS 25-30.  FOR KY EAST OF LBL/ SOUTHEAST ILLINOIS (SEIL)
& SOUTHWEST INDIANA (SWIN)...MAINLY CLOUDY WITH LOWS 30-35.  ON WED...MOSTLY
SUNNY/PARTLY CLOUDY FOR SEMO/WEST KENTUCKY WITH TEMPS 35 TO 40.  FOR SEIL &
SWIN- PARTLY SUNNY WITH HIGHS 33-38 DEGREES.
.
STN/ LO/ HI/ POP
CGI  28  37  2-
PAH  29  39  3-
EVV  30  36  4-

PAUL W

In the hours before

Local storm report, Feb 27, 1:40 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
140 PM CST TUE FEB 27 1996

TIME (CST) ...CITY LOCATION...    STATE
           ...COUNTY LOCATION...            ...EVENT/REMARKS...

0125 PM    MARION                    IL   0.75 INCH HAIL
02/27/96   WILLIAMSON                     IL STATE POLICE
                                          DIST 13

0129 PM    10 MI SE CARBONDALE       IL   0.38-0.5 INCH HAIL
02/27/96   JACKSON                        CARBONDALE WEATHER
Local storm report, Feb 27, 1:45 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY                                             140 PM CST TUE FEB 27 1
Local storm report, Feb 27, 1:45 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY                                             140 PM CST TUE FEB 27 1
Local storm report, Feb 27, 1:46 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
140 PM CST TUE FEB 27 1996

TIME (CST) ...CITY LOCATION...    STATE
           ...COUNTY LOCATION...            ...EVENT/REMARKS...

0125 PM    MARION                    IL   0.75 INCH HAIL
02/27/96   WILLIAMSON                     IL STATE POLICE
                                          DIST 13

0129 PM    10 MI SE CARBONDALE       IL   0.38-0.5 INCH HAIL
02/27/96   JACKSON                        CARBONDALE WEATHER
Local storm report, Feb 27, 2:36 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
236 PM CST TUE FEB 27 1996

TIME (CST) ...CITY LOCATION...    STATE
           ...COUNTY LOCATION...            ...EVENT/REMARKS...

0222 PM    EVANSVILLE                IN   0.50 INCH HAIL
02/27/96   VANDERBURGH                    49 KNOT WINDS
                                          EVANSVILLE REGIONAL
                                          AIRPORT
Local storm report, Feb 27, 2:37 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
236 PM CST TUE FEB 27 1996

TIME (CST) ...CITY LOCATION...    STATE
           ...COUNTY LOCATION...            ...EVENT/REMARKS...

02z22 PM    EVANSVILLE                IN   0.50 INCH HAIL
02/27/96   VANDERBURGH                    49 KNOT WINDS
                                          EVANSVILLE REGIONAL
                                          AIRPORT

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 2:25 PM CSTSevere Thunderstorm WarningPAHVanderburgh, Warrick35 min
Feb 27, 2:47 PM CSTSevere Thunderstorm WarningPAHPosey43 min
Feb 27, 3:03 PM CSTSevere Thunderstorm WarningPAHSpencer42 min
Feb 27, 3:32 PM CSTSevere Thunderstorm WarningPAHWarrick28 min

Nearby

Severe Thunderstorm Warnings in Indiana, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.